Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Tucson, AZ

August 20, 2009Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2009, 5:11 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 5:11 PM MST (00:11 UTC)
Expired
Aug 20, 2009, 6:00 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4131 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 210011
SVRTWC
AZC003-210100-
/O.NEW.KTWC.SV.W.0039.090821T0011Z-090821T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 600 PM MST

* AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF SIERRA
  VISTA...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
   HUACHUCA CITY...AND CHARLESTON.

LAT...LON 3177 11003 3145 11009 3151 11044 3174 11044
TIME...MOT...LOC 0010Z 084DEG 10KT 3161 11014

$$
2 follow-up statements
000 
WWUS55 KTWC 210034
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST THU AUG 20 2009

AZC003-210100-
/O.CON.KTWC.SV.W.0039.000000T0000Z-090821T0100Z/
COCHISE AZ-
534 PM MST THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST 
FOR WEST CENTRAL COCHISE COUNTY...INCLUDING SIERRA VISTA...

AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...LOCALLY HEAVY DOWNPOURS AND SMALL HAIL. THE 
STRONGEST PART OF THE STORM WAS MOVING WEST AT 10 MPH THROUGH 
EASTERN SECTIONS OF SIERRA VISTA NEAR AND JUST NORTH OF THE 
INTERSECTION OF STATE HIGHWAY 90 AND 92.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHETSTONE...HUACHUCA CITY AND FORT HUACHUCA

LAT...LON 3177 11003 3145 11009 3151 11044 3174 11044
TIME...MOT...LOC 0029Z 084DEG 10KT 3160 11020

$$
000 
WWUS55 KTWC 210100
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST THU AUG 20 2009

AZC003-210109-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-090821T0100Z/
COCHISE AZ-
600 PM MST THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 600 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED 
WEST OF SIERRA VISTA AND WAS NO LONGER EXPECTED TO PRODUCE WINDS IN 
EXCESS OF 58 MPH. THUS...THE WARNING WILL EXPIRE ON TIME. 

LAT...LON 3177 11003 3145 11009 3151 11044 3174 11044
TIME...MOT...LOC 0059Z 084DEG 10KT 3159 11030

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:17 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 20, 2:17 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST THU AUG 20 2009

.SYNOPSIS...HIGH PRESSURE ALOFT OVER NEW MEXICO WILL BRING A MOIST
SOUTHERLY FLOW ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE AREA STARTING FRIDAY AND CONTINUING THIS WEEKEND INTO EARLY NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A LARGE HIGH CENTERED OVER
THE GREAT BASIN AND THE TAIL END OF A BACK DOOR FRONT OFF TO THE
EAST ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO. A DEFORMATION ZONE
CAN BE SEEN IN VISIBLE SATELLITE IMAGERY ACROSS NE SONORA AND
NORTHERN CHIHUAHUA MEXICO. EXPECTING STORMS TO DEVELOP AGAIN TODAY
UNDER THIS COL WITH THE BEST THREAT FOR STORMS ALONG THE
INTERNATIONAL BORDER...BUT ALSO EXTENDING A BIT FARTHER NORTH THAN
WHAT OCCURRED YESTERDAY. STEERING FLOW TODAY SHOULD BE FROM THE EAST
TO NORTHEAST...SO SHOWERS AND STORMS WILL SPREAD WEST OR SOUTHWEST
TODAY INSTEAD OF SOUTH.

THIS MORNINGS UNMODIFIED KTWC SOUNDING SHOWED A PWAT OF 1.12
INCHES...A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 1900 J/KG.
MODIFYING THE SOUNDING USING T=101TD=48 YIELDS A LIFTED INDEX OF
MINUS 2 AND A CAPE OF AROUND 900 J/KG. WITH THAT SAID...THE NIGHT
SHIFT INCREASED POPS A BIT...SO EXPECTING ONLY ISOLATED SHOWERS AND
THUNDERSTORMS FOR MOST DESERT AND VALLEY LOCATIONS WITH SLIGHTLY
HIGHER POPS FOR THE MOUNTAINS. RADAR MOSAIC IS CURRENTLY DETECTING
ISOLATED SHOWERS ALONG THE SANTA CRUZ AND COCHISE COUNTY LINE NEAR
PARKER CANYON LAKE...AND ALSO IN EASTERN COCHISE COUNTY NEAR THE
CHIRICAHUA MOUNTAINS.

THE SOUNDING ALSO SHOWED GENERALLY EASTERLY WINDS FROM AROUND 600MB
AND ABOVE. THE HIGH CONTINUES TO MOVE EAST AS THE UPPER LOW OVER THE
SOUTHERN GULF OF CALIFORNIA SLOWLY MOVES WEST OVERNIGHT AND INTO
FRIDAY. AS THIS OCCURS THE GRADIENT WILL TIGHTEN OVER NORTHERN
MEXICO AND SRN ARIZONA WITH MID LEVEL FLOW BECOMING EAST SOUTHEAST
WITH A VERY LONG FETCH FROM THE GULF OF MEXICO. IN ADDITION...THE
NAM BUFR SOUNDING SHOWS PWAT VALUES OF AROUND AN INCH AND A HALF ON
FRIDAY WITH A LIFTED INDEX OF MINUS 9 AND A CAPE OF OVER 3000 J/KG
DURING THE LATE MORNING HOURS. DURING THE AFTERNOON HOURS THE PWATS
CLIMB TO AROUND 1.60 - 1.8 INCHES WITH LIFTED INDICES AROUND MINUS 4
TO 6 AND CAPE VALUES OF AROUND 1200-1700 J/KG. THE GFS BUFR SOUNDING
IS NOT NEAR AS DRAMATIC. ALTHOUGH BOTH MODELS SHOW INCREDIBLE
INSTABILITY AND CAPE OVERNIGHT TONIGHT AND FRIDAY NIGHT...BUT WILL
DISCOUNT ANYTHING SEVERE OCCURRING DURING THOSE HOURS DO TO THE LACK
OF DAYTIME HEATING. HOWEVER...WITH BOTH THE GFS AND ECMWF SHOWING A
COUPLE OF FAIRLY STRONG VORT MAXIMA MOVING THROUGH SRN ARIZONA CANT
COMPLETELY DISCOUNT SOMETHING HAPPENING OVERNIGHT FRIDAY INTO EARLY
SATURDAY. THE MODEL SOUNDINGS ALSO SHOW PLENTY OF SPEED SHEAR ON
FRIDAY WITH ABOUT 30-35 KNOTS DURING THE LATE AFTERNOON AND INTO THE
EVENING HOURS. SPC HAS HIGHLIGHTED SRN ARIZONA IN A SEE TEXT MODE.
BASICALLY LOOKING AT SOME STORMS APPROACHING SEVERE LIMITS WITH THE
MAIN THREAT TOMORROW BEING STRONG DOWNBURST WINDS.

I MADE SOME SIGNIFICANT CHANGES TO THE POP FORECAST TO MAINLY
INCREASE POPS OUT WEST ON FRIDAY AND SATURDAY. THE BOTTOM LINE IS
THAT THIS WILL BE THE BEST SHOT FOR RAIN THAT WE HAVE SEEN IN A
WHILE. SO FRIDAY THROUGH MONDAY LOOKS PRETTY GOOD FOR SEEING AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST OF MY FORECAST
AREA. BY THE EARLY TO MIDDLE OF NEXT WEEK POPS WILL BE CONFINED TO
MAINLY CENTRAL AND EASTERN ZONES...AND MAINLY JUST A LOW GRADE POP
FORECAST BY THEN AS THE PACIFIC LOW HELPS TO PUSH MOISTURE BACK TO
THE EAST.

&&

.AVIATION...THERE IS ENOUGH MOISTURE IN PLACE FOR PARTLY CLOUDY
SKIES DURING THE AFTERNOON AND EVENING HOURS...AS CUMULUS CLOUDS
DEVELOP IN THE DAYTIME HEATING WITH CLOUD BASES BETWEEN 5-9 KFT AGL.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING...WITH GUSTY OUTFLOWS TO NEAR 45 KNOTS WITH ANY
CONVECTION THAT DOES DEVELOP. OTHERWISE...NORMAL DIURNAL WIND TRENDS
ARE EXPECTED. DEEPER MOISTURE IS EXPECTED TO PUSH INTO SOUTHEAST
ARIZONA ON FRIDAY...LASTING THROUGH THE WEEKEND...FOR AN INCREASE IN
CLOUD COVER AND PRECIPITATION CHANCES. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS
SOUTHEAST OF A LINE FROM SELLS...TO SAFFORD...TO HANNAGAN MEADOW
THIS AFTERNOON AND EVENING...WITH DRY CONDITIONS PREVAILING ACROSS
THE REST OF SOUTHEAST ARIZONA. MORE WIDESPREAD PRECIPITATION CHANCES
ARE THEN POSSIBLE FRIDAY...THROUGH THE WEEKEND...AS THE UPPER HIGH
SHIFTS INTO A MORE FAVORABLE LOCATION FOR IMPORTING MOISTURE INTO
SOUTHEAST ARIZONA. ABOVE NORMAL TEMPERATURES ARE EXPECTED TO
CONTINUE INTO FRIDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...MOLLERE
FIRE WEATHER/AVIATION...GZ

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 20, 8:55 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST THU AUG 20 2009

AZZ019-029>035-210200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER
VALLEY-WESTERN PIMA-TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
855 AM MST THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA
AND SOUTH CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING HOURS TONIGHT...WITH THE HIGHEST CHANCES FOR PRECIPITATION
ALONG THE INTERNATIONAL BORDER. ISOLATED HEAVY RAINFALL AND GUSTY
WINDS TO AROUND 45 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. DEEPER MOISTURE IS
EXPECTED TO MOVE BACK INTO SOUTHEAST ARIZONA FROM THE SOUTH AND EAST
FRIDAY THROUGH SUNDAY...RESULTING IN SCATTERED SHOWERS AND STORMS
AREAWIDE. SOME DRYING WILL TAKE PLACE EARLY NEXT WEEK WHICH WILL
KNOCK THE CHANCES FOR PRECIPITATION BACK DOWN TO ISOLATED LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 4:56 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST THU AUG 20 2009

AZZ035-210045-
COCHISE COUNTY AZ-
456 PM MST THU AUG 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
545 PM MST...

AT 452 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS PASSING THROUGH THE HEREFORD AND
BENSON AREAS. THESE STORMS WERE MOVING WEST AT 10 MPH.

LOCALLY HEAVY DOWNPOURS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED
WITH SOME OF THESE STORMS AS THEY MOVE THROUGH THE AREA IMPACTING
PARTS OF SIERRA VISTA AND BENSON.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...BENSON...
HUACHUCA CITY...HEREFORD...NICKSVILLE...CORONADO NATIONAL MEMORIAL...
KARTCHNER CAVERNS STATE PARK...RAMSEY CANYON PRESERVE...FORT
HUACHUCA...WHETSTONE AND MESCAL.

LAT...LON 3135 11044 3202 11045 3204 11019 3134 11009
TIME...MOT...LOC 2353Z 083DEG 8KT 3145 11017

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 21, 2:10 PM MSTSpecial Weather StatementTWC50 min
Aug 21, 2:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 21, 3:14 PM MSTSpecial Weather StatementTWCPinal61 min
Aug 21, 3:43 PM MSTSpecial Weather StatementTWCPinal32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.